Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 217, NWS Birmingham, AL

July 5, 2012Blount County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 5, 2012, 5:51 PM CDT for Blount County, Alabama. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2012, 5:51 PM CDT (22:51 UTC)
Expired
Jul 5, 2012, 6:15 PM CDT
In force
24 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Blount County, AL

The radar

The Birmingham radar (KBMX), 101 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 6:00 PM CDTTSTM WND DMG4 Ene Blountsville, ALTHUNDERSTORM WINDS BLEW DOWN NUMEROUS TREES BETWEEN 600 PM AND 615 PM...IN A BROKEN SWATH THAT STARTED IN THE ROYAL COMMUNITY...AND CONTINUED SOUTHWARD THROUGH MURPHREE VALLEY AND INTO THE EAST SIDE OF ONEONTA.
Jul 5, 6:00 PM CDTHAIL 1.75Oneonta, ALLAW ENFORCEMENT REPORTS JUST UNDER GOLF BALL SIZE HAIL ALONG HIGHWAY 75.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1129 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

122 
WUUS54 KBMX 052251
SVRBMX
ALC009-052315-
/O.NEW.KBMX.SV.W.0217.120705T2251Z-120705T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
551 PM CDT THU JUL 5 2012

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BLOUNT COUNTY IN ALABAMA...

* UNTIL 615 PM CDT

* AT 548 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CLEVELAND. 
  THIS STORM WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  CLEVELAND...ONEONTA...ROSA...FAIRVIEW...ALLGOOD...SUSAN MOORE...
  SNEAD AND EASLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3411 8633 3388 8642 3398 8677 3399 8677
      3412 8664 3412 8661 3418 8656
TIME...MOT...LOC 2251Z 279DEG 2KT 3403 8658

$$

MA
1 follow-up statement
074 
WWUS54 KBMX 052302
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
602 PM CDT THU JUL 5 2012

ALC009-052315-
/O.CON.KBMX.SV.W.0217.000000T0000Z-120705T2315Z/
BLOUNT AL-
602 PM CDT THU JUL 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL BLOUNT
COUNTY UNTIL 615 PM CDT...

AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
ROSA...OR 6 MILES NORTH OF ONEONTA. MOVEMENT WAS NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
  ONEONTA...SUSAN MOORE...SNEAD...HENDRIX AND HIGHLAND LAKE.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3411 8633 3388 8642 3398 8677 3399 8677
      3412 8664 3412 8661 3418 8656
TIME...MOT...LOC 2302Z 279DEG 2KT 3404 8646

$$

MA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:21 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 5, 3:21 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
321 PM CDT THU JUL 5 2012

.DISCUSSION...

FIRST ORDER OF BUSINESS IS WATCHING THE CLUSTER OF THUNDERSTORMS
HEADING SOUTHWARD OUT OF EASTERN KY. THERE ARE SEVERE THUNDERSTORM
WATCHES OUT NOT TOO FAR FROM THE CWA BORDER...AND A ROUGH AND
DIRTY TIMING PUTS THE LEADING EDGE OF THIS CLUSTER INTO OUR
NORTHEAST COUNTIES BETWEEN 7 AND 8 PM. I'VE HEDGED THE POPS HIGHER
IN THE NORTHEAST DUE TO THE POSSIBILITY OF THIS CLUSTER OF STORMS
GETTING INTO CENTRAL ALABAMA. ELSEWHERE AND OTHERWISE...STORMS
WILL BE MORE ISOLATED.

THE CENTER OF THE BIG UPPER LEVEL RIDGE THAT BROUGHT THE HEAT
WAVE TO OUR AREA OVER THE WEEKEND AND EARLY THIS WEEK HAS SHIFTED
BACK NORTHWESTWARD. THIS RIDGE IS FORECAST TO STAY TO OUR NORTH
THROUGH THE END OF THE WEEK...KEEPING US ON THE TROPICAL
EASTERLIES SIDE OF THINGS. THIS GENERALLY ALLOWS FOR AT LEAST
CLIMATOLOGICAL POPS...WITH TEMPS LOWER THAN THEY HAVE BEEN BUT
STILL AROUND/SOMEWHAT ABOVE NORMAL.

BY LATE IN THE WEEKEND INTO THE EARLY PART OF NEXT WEEK...THE
MODELS ARE IN GENERAL AGREEMENT OF A BROAD TROUGH DEVELOPING EAST
OF THE MS RIVER. THIS WOULD MODERATE TEMPS EVEN MORE...AND KEEP AT
LEAST A CHANCE OF POPS EACH AFTERNOON/EVENING.

/61/

&&

.AVIATION...
18Z TAF DISCUSSION.

OTHER THAN AN ISOLATED SHOWER THAT MOVED THROUGH TCL ABOUT AN HOUR
AGO...CURRENTLY NO THUNDERSTORM ACTIVITY IS AFFECTING ANY TAF SITE.
THE BOUNDARY THAT TRIGGERED SHOWERS AND THUNDERSTORMS THIS MORNING
WILL CONTINUE TO MOVE SOUTHWARD THROUGHOUT THE REST OF THE
AFTERNOON. THIS WILL LIKELY BE THE FOCUS FOR CONVECTION FOR THIS
AFTERNOON...ESPECIALLY FOR MGM AND TOI. STILL THINKING THAT THESE
SITES WILL HAVE THE GREATEST CHANCE FOR THUNDERSTORMS.
MEANWHILE...AN OUTFLOW FROM AN MCS TO THE NORTHEAST IS SLOWLY MOVING
TOWARD NORTHEAST ALABAMA. THIS BOUNDARY WILL TRIGGER SHOWERS AND
THUNDERSTORMS ACROSS THE NORTHERN TAF SITES. SINCE THESE
THUNDERSTORMS WILL BE DIURNALLY DRIVEN...WILL KEEP VCTS FOR THE
NORTHERN TAF SITES...AS CONFIDENCE IS NOT HIGH ENOUGH AS TO WHERE
THESE THUNDERSTORMS WILL ACTIVE MOVE. MOST OF THE ACTIVITY IS
EXPECTED TO DISSIPATE BY 04Z TONIGHT. HAVE KEPT PATCHY MVFR VIS FOR
THE NORMAL TAF SITES FOR NOW...SINCE VISIBILITIES WILL GREATLY
DEPEND ON WHERE THE THUNDERSTORMS DEVELOP AND MOVE.

73

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     73  96  74  94  74 /  50  30  20  20  20
ANNISTON    74  94  73  92  73 /  50  30  20  20  20
BIRMINGHAM  76  96  75  94  75 /  50  30  20  20  20
TUSCALOOSA  76  97  75  95  74 /  40  30  20  20  20
CALERA      75  95  75  94  74 /  40  30  20  20  20
AUBURN      75  93  74  94  74 /  40  30  20  20  20
MONTGOMERY  75  93  74  93  74 /  40  30  20  20  20
TROY        73  91  72  92  72 /  40  20  20  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 5, 12:36 PM CDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1236 PM CDT THU JUL 5 2012

ALZ011>015-017>050-061745-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1236 PM CDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR ALL OF CENTRAL
ALABAMA FROM 2 PM UNTIL 8 PM. THE MAIN THREATS FROM THESE STORMS
WILL BE DAMAGING STRAIGHT LINE WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THIS AFTERNOON.

In the hours before

Local storm report, Jul 5, 5:22 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
522 PM CDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             CLEVELAND               33.99N 86.57W
07/05/2012  E0.75 INCH       BLOUNT             AL   EMERGENCY MNGR

&&

LINHARES
Special weather statement, Jul 5, 5:23 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
523 PM CDT THU JUL 5 2012

ALZ025-027-052315-
SHELBY AL-TALLADEGA AL-
523 PM CDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TALLADEGA AND EASTERN
SHELBY COUNTIES UNTIL 615 PM CDT...

AT 520 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LOGAN MARTIN DAM...OR 6 MILES NORTH OF
CHILDERSBURG...MOVING SOUTHWEST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CHILDERSBURG...
  VINCENT...
  HARPERSVILLE...

&&

LAT...LON 3338 8618 3321 8630 3332 8651 3344 8638
      3343 8638 3339 8638 3344 8633 3344 8632
TIME...MOT...LOC 2223Z 034DEG 5KT 3336 8633

MA
Local storm report, Jul 5, 5:43 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
543 PM CDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             6 ESE OPELIKA           32.62N 85.28W
07/05/2012  E0.25 INCH       LEE                AL   BROADCAST MEDIA

            PEA SIZE HAIL IN SALEM.

&&

LINHARES
Local storm report, Jul 5, 5:47 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
547 PM CDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     ROSA                    34.01N 86.51W
07/05/2012                   BLOUNT             AL   EMERGENCY MNGR

            TREES BLOWN DOWN IN ROSA BLOCKING ROADWAY.

&&

LINHARES
Local storm report, Jul 5, 5:49 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
549 PM CDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND GST     AUBURN                  32.59N 85.48W
07/05/2012  M59 MPH          LEE                AL   AWOS

&&

LINHARES
Local storm report, Jul 5, 5:51 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
551 PM CDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND DMG     5 SSE LEEDS             33.48N 86.52W
07/05/2012                   SHELBY             AL   EMERGENCY MNGR

            TREE DOWN ON HIGHWAY 25 AT PITTMAN ROAD. WINDS ESTIMATED
            AT 40 TO 50 MPH.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:37 PM CDTSpecial Weather StatementBMXCleburne38 min
Jul 5, 1:39 PM CDTSpecial Weather StatementBMXCherokee51 min
Jul 5, 2:15 PM CDTSpecial Weather StatementBMXCleburne45 min
Jul 5, 2:47 PM CDTSpecial Weather StatementBMXEtowah28 min
Jul 5, 2:59 PM CDTSpecial Weather StatementBMXCalhoun31 min
Jul 5, 3:21 PM CDTSpecial Weather StatementBMXTallapoosa39 min
Jul 5, 3:57 PM CDTSpecial Weather StatementBMXCoosa33 min
Jul 5, 4:09 PM CDTSpecial Weather StatementBMXRussell51 min
Jul 5, 4:21 PM CDTSevere Thunderstorm WarningBMXRussell24 min
Jul 5, 4:26 PM CDTSpecial Weather StatementBMXCoosa49 min
Jul 5, 4:31 PM CDTSpecial Weather StatementBMXLee44 min
Jul 5, 4:42 PM CDTSevere Thunderstorm WarningBMXRussell33 min
Jul 5, 4:58 PM CDTSpecial Weather StatementBMXBlount47 min
Jul 5, 5:11 PM CDTSpecial Weather StatementBMXLee, Russell49 min
Jul 5, 5:20 PM CDTSevere Thunderstorm WarningBMXBlount25 min
Jul 5, 5:20 PM CDTSevere Thunderstorm WarningBMXLee, Russell18 min
Jul 5, 5:23 PM CDTSpecial Weather StatementBMXTalladega52 min
Jul 5, 5:43 PM CDTSevere Thunderstorm WarningBMXLee47 min
Jul 5, 5:55 PM CDTSpecial Weather StatementBMXChilton50 min
Jul 5, 5:59 PM CDTSpecial Weather StatementBMXSt. Clair46 min
Jul 5, 6:03 PM CDTSevere Thunderstorm WarningBMXSt. Clair27 min
Jul 5, 6:07 PM CDTSevere Thunderstorm WarningBMXBlount, St. Clair38 min
Jul 5, 6:20 PM CDTAreal Flood WarningBMXLee3 hr
Jul 5, 6:22 PM CDTSpecial Weather StatementBMXCherokee53 min
Jul 5, 6:26 PM CDTSpecial Weather StatementBMXMacon49 min
Jul 5, 6:29 PM CDTSpecial Weather StatementBMXSt. Clair46 min
Jul 5, 6:31 PM CDTSevere Thunderstorm WarningBMXSt. Clair29 min
Jul 5, 6:32 PM CDTSpecial Weather StatementBMXLee28 min
Jul 5, 6:40 PM CDTSevere Thunderstorm WarningBMXChilton, Shelby35 min
Jul 5, 6:46 PM CDTSevere Thunderstorm WarningBMXBlount, St. Clair16 min
Jul 5, 6:52 PM CDTSpecial Weather StatementBMXTalladega38 min
Jul 5, 6:53 PM CDTSpecial Weather StatementBMXChilton52 min
Jul 5, 6:55 PM CDTSevere Thunderstorm WarningBMXShelby, Talladega35 min
Jul 5, 6:57 PM CDTSpecial Weather StatementBMXEtowah48 min
Jul 5, 6:57 PM CDTSevere Thunderstorm WarningBMXMacon, Tallapoosa35 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.